Hail, Deuel
- When
- March 29, 4:38 PM MST
- Where
- Deuel County, 4.2 mi WSW of Big Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -102.150
An upper level disturbance in advance of an approaching upper level low tracked across western Nebraska on the evening of March 29th. With afternoon heating and an approaching cold front, thunderstorms developed across the western Nebraska sandhills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level disturbance in advance of an approaching upper level low tracked across western Nebraska on the evening of March 29th. With afternoon heating and an approaching cold front, thunderstorms developed across the western Nebraska sandhills. Some of these storms became severe with hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 29, 1:22 PM MST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 322 PM CDT TUE MAR 29 2016 .SYNOPSIS... ISSUED AT 322 PM CDT TUE MAR 29 2016 H5 ANALYSIS THIS MORNING HAS A CLOSED LOW ALONG THE UTAH AND NEVADA BORDER. 100 METER HT FALLS WERE NOTED ACROSS SRN CALIFORNIA INTO NRN AZ AND A 90 KT H5 JET STREAK EXTENDED FROM SAN DIEGO...TO FLAGSTAFF AZ. UPSTREAM OF THE LOW...RIDGING WAS PRESENT FROM THE OZARKS NWD INTO NRN MINNESOTA...WHILE A TROUGH OF LOW PRESSURE WAS PRESENT OVER THE CANADIAN MARITIMES AND NEW ENGLAND. CLOSER TO WESTERN AND NORTH CENTRAL NEBRASKA...A WEAK SHORTWAVE WAS NOTED OVER SWRN NEBRASKA. THIS ALONG WITH SOME ELEVATED WARM AIR ADVECTION...LED TO THUNDERSTORMS EARLIER THIS MORNING ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. THIS ACTIVITY HAS SINCE PUSHED EAST OF THE AREA. IN ITS WAKE...ABUNDANT HIGH LEVEL CLOUDS CONTINUE TO STREAM INTO THE AREA FROM THE SOUTHWEST. AT THE SURFACE...LOW PRESSURE WAS PRESENT OVER EASTERN COLORADO WITH AN INVERTED SURFACE TROUGH EXTENDING NWD INTO THE CENTRAL PANHANDLE OF NEBRASKA. EAST OF THIS LOW AND INVERTED SURFACE TROUGH...WINDS WERE FROM THE SOUTH OR SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND GUSTY. LOW LEVEL MOISTURE CONTINUES TO STREAM INTO SOUTHWESTERN NEBRASKA THIS AFTERNOON AS DEW POINTS ARE NOW IN THE LOWER 40S ACROSS SWRN NEBRASKA. TEMPERATURES AS OF 3 PM CDT RANGED FROM 54 AT ONEILL TO 65 AT NORTH PLATTE AND IMPERIAL. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 322 PM CDT TUE MAR 29 2016 TONIGHT AND WEDNESDAY...IN THE TONIGHT PERIOD...THE MAIN CHALLENGE IS PRECIPITATION AND THUNDERSTORM CHANCES FOR MAINLY WESTERN PORTIONS OF THE FORECAST AREA. LATER THIS AFTERNOON THROUGH EARLY EVENING...THE LATEST NAM12...GFS AND HRRR SOLNS INITIATE CONVECTION ALONG THE NEBR/CO BORDER AROUND 23Z THIS EVENING...LIFTING THIS NORTH NORTHEAST INTO THE WESTERN SANDHILLS AND NWRN NEBRASKA THIS EVENING. GOOD DEEP LAYER SHEAR IS NOTED TONIGHT WITH 40 TO 60 KTS NOTED. HOWEVER MEAGER CAPES OF 500 TO 1000 J/KG EXIST...SO THE SEVERE THREAT SHOULD BE FAIRLY MARGINAL THIS EVENING. HOWEVER CANNOT RULE OUT A STRONG STORM OR TWO GIVEN THE STRONG APPROACHING LOW AND DYNAMICS ALOFT. WILL CONTINUE TO MENTION A STRONG TS THREAT GENERALLY WEST OF A NORTH PLATTE TO VALENTINE LINE. OVERNIGHT...MORE WIDESPREAD PCPN WILL DEVELOP OVER NORTHERN AND NORTHWESTERN PORTIONS OF THE FORECAST AREA. THIS IS IN THE VICINITY OF A H7 FRONT WHICH IS ANCHORED ALONG THE SD/NEBR BORDER. ELEVATED INSTABILITY CONTINUES OVERNIGHT AS WELL ACROSS THE ENTIRE FORECAST AREA AS H800 LI/S REMAIN NEGATIVE ACROSS THE NRN 2/3RDS OF THE FORECAST AREA. WITH THIS IN MIND...I KEPT IN A MENTION OF THUNDER FROM THE INHERITED FCST. SHIFTING INTO WEDNESDAY...RAIN WILL CONTINUE ACROSS NORTHERN NEBRASKA DURING THE EARLY MORNING HOURS. AS THE H5 LOW TRACKS OUT OF THE PANHANDLE INTO WEST CENTRAL NEBRASKA WEDS AM...AIR WILL COOL DOWN ENOUGH TO SUPPORT SNOW IN THE NORTHWESTERN CWA DURING THE LATE MORNING HOURS. A NICE AREA OF DEFORMATION PRECIPITATION WILL DEVELOP WEDS ON THE NORTHERN PERIPHERY OF THE LOW AS IT TRACKS FROM WESTERN NEBRASKA INTO EASTERN NEBRASKA. AS THIS FEATURE TRACKS EAST..IT OPENS UP AS IT INCREASES ITS FORWARD SPEED ACROSS CENTRAL AND EASTERN NEBRASKA. THIS WILL MAKE FOR A FAIRLY TIGHT WINDOW FOR CONDS FAVORABLE FOR SNOW. THIS WINDOW HAS BECOME SMALLER WITH THIS MORNINGS MODEL RUNS AS H85 TEMPS ARE NOW RUNNING 1-2C WARMER COMPARED TO YESTERDAY/S RUNS. THAT BEING SAID...WITH THE CURRENT TEMPERATURE PROFILE IN THE NORTHWEST...WE ARE LOOKING AT A 3-6 HR WINDOW WHICH IS FAVORABLE FOR SNOW. ATTM THAT IS APPROXIMATELY FROM 15 TO 21Z WEDS. WITH THIS IN MIND...CUT BACK SNOW ACCUMS IN THE NORTHWEST AND NOW HAVE 3 TO 5 INCHES IN SHERIDAN AND NORTHWESTERN CHERRY COUNTIES. WILL HOIST A WINTER WEATHER ADVISORY FOR WEDS AND CANCEL THE WINTER STORM WATCH WITH THE AFTERNOON PACKAGE. FURTHER EAST...THE THREAT FOR SEVERE STORMS IS STILL EXPECTED TO BE EAST OF THE FORECAST AREA WEDS AFTN AND EVE AS THE MODELS CONTINUE TO FORCE THE DRYLINE THROUGH THE FORECAST AREA WEDS AM. THE ONLY AREA OF CONCERN FOR A STRONG STORM MAY LIE IN THE FAR NERN CWA WHICH MAY END UP INVOF OF A WARM FRONT WEDS AFTN. THIS IS MORE FAVORED WITH THE GFS SOLN AS THE NAM12 HAS THIS FRONT SE OF THE AREA BY 21Z. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 322 PM CDT TUE MAR 29 2016 00Z THURSDAY AND BEYOND. THE UPPER LEVEL TROUGH WILL CONTINUE TO SWING THROUGH THE CWA LATE WEDNESDAY AFTERNOON...WITH THE TROUGH AXIS EAST OF THE FORECAST AREA BY 06Z THURSDAY. Q-VECTOR DIVERGENCE AND RESULTANT FRONTOLYSIS WILL BE UNDERWAY SHORTLY AFTER 00Z...WITH MOST LOCATIONS SEEING A MARKED DECREASE IN INTENSITY WELL BEFORE 06Z. THE DECREASE IN QPF HOWEVER WILL BE SHORT-LIVED AS THE NEXT SHORTWAVE AND ULJ DIVE SOUTH FROM WEST CENTRAL CANADA. THE TROPOSPHERE IS SHOWN TO BE SUFFICIENTLY SATURATED FOR AN ADDITIONAL ROUND OF QPF BEGINNING LATE MORNING ON THURSDAY. THE HEAVIEST QPF IS SHOWN ACROSS NORTHEASTERN AND NORTH CENTRAL PORTIONS OF THE FORECAST AREA WHERE OMEGA IS MAXIMIZED DURING THE EARLY AFTERNOON THURSDAY. TEMPERATURES SUPPORT RAIN OVER SNOW...BUT WILL CONTINUE A RAIN/SNOW MIX BEFORE 18Z AND AFTER 00Z AS TEMPERATURES WILL COOL WITH THE DIURNAL TREND. ANY ACCUMULATIONS OF SNOW WILL BE LIGHT. DUE TO RAPID COOLING ALOFT WITH THE SYSTEM...WEAK ELEVATED INSTABILITY IS SHOWN IN THE VARIOUS SOLUTIONS...THUS SHOWERS ARE PREFERRED...BUT A RUMBLE OR TWO OF THUNDER CANNOT BE RULED OUT. THE CLIPPER LIKE SYSTEM RAPIDLY ADVANCES EAST THURSDAY NIGHT INTO FRIDAY WITH QPF ENDING FROM NORTHWEST TO SOUTHEAST. BEYOND EARLY FRIDAY MORNING THE FORECAST TURNS DRY WITH A STARK WARMING TREND. THIS IS DUE TO THE DEVELOPMENT OF AMPLIFIED RIDGE OVER THE WESTERN STATES. THE RIDGE WILL EVENTUALLY BREAK DOWN AT DAY 7 OR BEYOND...THE BREAKDOWN WILL NEED TO BE MONITORED FOR POTENTIAL FIRE WX CONCERNS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1204 PM CDT TUE MAR 29 2016 THUNDERSTORMS WILL DEVELOP LATE AFTERNOON ACROSS WESTERN NEBRASKA AND MOVE NORTH NORTHEASTWARD THIS EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE KLBF VICINITY AFTER 00Z. RAIN AND THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL NEBRASKA AFTER 00Z AFFECTING KVTN. RAIN AND THUNDERSTORMS SHOULD MOVE OUT OF THE AREA AFTER MIDNIGHT...WITH STRATUS SETTLING IN. RAIN CHANCES INCREASE AGAIN AROUND 15Z ACROSS NORTH CENTRAL NEBRASKA. && .LBF WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY FOR NEZ004-094. && SYNOPSIS...BUTTLER SHORT TERM...BUTTLER LONG TERM...JACOBS AVIATION...GOMEZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 353 PM CDT TUE MAR 29 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-301030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 353 PM CDT TUE MAR 29 2016 /253 PM MDT TUE MAR 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THOUGH SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...A STRONG STORM IS POSSIBLE...ESPECIALLY THIS EVENING WEST OF HIGHWAY 83 FROM VALENTINE TO NORTH PLATTE. HAIL AND GUSTY WINDS WILL BE THE MAIN THREATS. THUNDERSTORMS WILL BE POSSIBLE INTO THE OVERNIGHT HOURS MAINLY OVER NORTHERN NEBRASKA. THESE STORMS OVERNIGHT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STORM SYSTEM WILL TRACK ACROSS THE STATE WEDNESDAY AND WEDNESDAY NIGHT. THUNDERSTORMS...RAIN AND WINTRY PRECIPITATION WILL BE POSSIBLE WITH THIS SYSTEM ALONG WITH STRONG WINDS. AS COLDER AIR MOVES IN WEDNESDAY MORNING INTO WEDNESDAY NIGHT...RAIN WILL CHANGE TO SNOW FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA. IN ADDITION TO BLUSTERY NORTHWEST WINDS...ACCUMULATING SNOW IS POSSIBLE GENERALLY WEST OF A LINE FROM BIG SPRINGS TO CODY. AT THIS TIME...ACCUMULATIONS OF 2 TO 6 INCHES ARE POSSIBLE...MAINLY OVER SHERIDAN AND FAR NORTHWESTERN CHERRY COUNTY. BEYOND WEDNESDAY NIGHT...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
The North Platte radar (KLNX), 166 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
9 hail. Local standard time, as filed.
Hail covered the ground at this location.
Quarter to dime sized hail reported along mile marker 178 on Nebraska Highway 2.
Hail covered the ground at this location.
Quarter size hail along with 50 MPH winds occurred at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622259, 622260, 622261, 622268, 622262, 622263, 622264, 622266, 622267.